PMRGCAuk
7,553 members12,535 posts

Update on The Story so far

I had the blood test on the day i should have then was contacted by my GP and told I needed to have another blood test but the receptionist couldn't tell me why. That is booked for next Friday so i'm still not sure what the inflammation levels are like. In the meantime I have decided to reduce my dose of Pred from 30 to 25 mg starting today. I an just so fed up with the side effects. I've put on so much weight I can't breathe properly if I lean forward. Is it better to just reduce to 25 mg in the morning or would I be better off splitting the dose to say 15 in the morning then 10 at night. Also, If everything goes OK how long should I stay on 25 before going to 20 mg. I don't want to make things worse but I've had enough of this stuff and need to get off it or down to a lower dose as soon as possible. Any advice would be appreciated.

14 Replies
oldestnewest

Hi

Sorry to hear about blood tests.

As for reducing, personally would stay at one dose morning, but maybe trying 30/25 alternate days the first week then on to 25mg second week. Some can manage a 5mg drop, some cannot!

If that works okay I would probably just try 2.5mg taper for next one.

I know you want to lower your dose, but it has to be done sensibly whilst still controlling the inflammation. Going too fast you may go below the level your body needs.

Good luck.

Reply

Not sure you should be deciding to lower your dose mid tests and without consulting GP. Weight gain is a distressing side effect, but can be controlled by the carb free eating.....not a diet........a life change decision.

It has worked for me back to pre PMR weight after 6 months of carb free, losing 18lbs that I had put on in 3 years of Pred taking.

Valerie

Reply

Hi Valerie,

Thanks for the advice. The problem is I have been on 30mg of Pred for over 7 months now and have put on nearly 3 stones in weight. I never get to see the same GP twice as most of them are locums at the practice. They all have differing opinions on how to manage it. I did try 25mg yesterday but felt really awful but I can't say if that is what caused it. I will hold on the 30mg until after the results get back which will probably be next Tuesday. Thanks again

Regards

Brian

Reply

Yes, you have definitely been left at too high a dose for far too long. It would have been a different matter perhaps if you had GCA but for PMR this is not right. I agree, however, that you need to be cautious with the taper. Your body will need time to adjust to each drop as you will be prone to steroid withdrawal which is a lot like PMR itself! Smaller drops will be easier on you. Slow and steady wins the race. Good luck!

1 like
Reply

Try dropping just 2.5mg at a time - when tapering no drop should be more than 10% of the current dose. 2.5mg is near enough down to 15mg - but if you can;t manage it, a bit less is also ine. It isn't slow if it works.

1 like
Reply

Thank you I will try that and see how I get on. What withdrawal effects am I likely to get ? Is it just the return of the pain or are there other things to look out or. The reason i'm asking is that I did try a drop of 5mg and although I didn't get any increase in pain but I felt really awful, physically and mentally.

Reply

Not necessarily - often you feel fluey and rheumaticky but we feel like that anyway! How you felt with the 5mg drop is probably your version of steroid withdrawal.

Reply

Then you're right I do need to do this is very small steps. Its going to take a long time but if that's how it is is then I can deal with that. Thanks for your help.

Reply

You may be able to reduce in smaller steps but every 2 weeks - which is still 5mg a month. That should be OK down to 20mg, possibly even 15mg.

The doctors in your practice may all have different ideas - it would be a good idea if they looked it up because leaving a patient on 30mg for so long isn't in ANY of the advice in the medical literature! It is a high dose for PMR, 25mg is the recommended highest dose, and then you should have been told to reduce the dose after about 4 to 6 weeks at most, earlier would have been OK from 30mg.

You can probably help the weight factor by cutting carbs drastically - especially white processed carbs: bread and baked goods, pasta, rice and added sugar.

1 like
Reply

I will try the 2.5 reduction starting today. Thanks for your advice.

Reply

I recently started my 3rd reduction and I am now on 22.5 mg. The first two went with only very minor problems. However I woke up this morning after 4 days on the new dose with what I thought was cramp in my upper arm. I thought it would wear off as the day went on. This has not happened and I am now in quite a lot of discomfort and not able to lift my right arm up in the air. Can anybody advise me if this is normal. I know that when a dose is reduced the body tries to produce its own solution to the problem but having read other posts I was not expecting this to happen until I reached a much lower dose. Has anyone else experienced such a rapid return to pain at this higher dose? Amy advice would be appreciated.

Reply

It's certainly not "normal" - not even for PMR...

How big was the reduction? Though if it is just one arm it is less likely to be PMR returning but something more mechanical. Had you lifted something heavy? Lain awkwardly? Have you any other symptoms?

Not quite sure what you mean by "I know that when a dose is reduced the body tries to produce its own solution to the problem" - it doesn't have a solution to too low a dose of pred at this stage.

Reply

Hi PMRpro,

Yes I got it wrong about the bodies own ability to respond I didn't realise it needs to go to around 7.5mg to match the ability of the adrenal gland to take over. Its now the arm and the shoulder suffering and also into the upper back. I do have a lot of spine issues but I don't think it is being caused by my back on this occasion. I started at 30mg and have been reducing by 2.5mg every 2 weeks and i am now on 22.5mg. I'm just not sure if I should push it back up or try and sit it out for a couple of days. Thank you for replying. All help is appreciated.

Reply

I'm just wondering what the spine issues are - because ankylosing spondylitis can start with very similar symptoms to PMR and may be misdiagnosed. It too responds to higher dose pred but the problems arise when you get to reducing. There are other things that may mimic PMR - but are rare and don't spring to mind even for rheumies, never mind GPs.

Reply

You may also like...